Citalopram hydrobromide, the racemic mixture of R- and S-isomers, is having its warning clarified based on an ongoing data evaluation from the U.S. Food and Drug Administration (FDA).1 The original updated safety information was reported in August 2011 and warned of dysrhythmias related to high doses of citalopram hydrobromide. Additional, new label changes are related to the potential for QT interval prolongation and Torsade de Pointes, as well as new drug dosage and usage recommendations. These new recommendations recognize that citalopram should be avoided in people with certain conditions—such as those with congenital long QT syndrome, bradycardia, hypokalemia, or hypomagnesemia; those who have had a recent acute myocardial infarction; or those with uncompensated heart failure—because of the risk of QT prolongation. The new label recommendation for patients with congenital long QT syndrome has been changed from “contraindicated” to “not recommended.”
You Might Also Like
Explore This IssueMay 2012
Also By This Author
Citalopram use is also not recommended in patients who are taking other potential QT-interval prolonging drugs. Additionally, the maximum recommended daily citalopram dose is 20 mg for patients with hepatic impairment, those who are older than 60 years of age, those who are CYP 2C19 poor metabolizers, or those who are taking concomitant cimetidine or other CYP2C19 inhibitors. This is because these can lead to increased citalopram blood levels leading to an increased risk of QT-interval prolongation and Torsade de Pointes. Electrocardiogram (ECG) and/or electrolyte monitoring should be performed if citalopram is going to be used in these patients. Other patients may also require ECG monitoring. Citalopram should be discontinued in patients who are found to have persistent QTc measurements greater than 500 milliseconds.
Statins, 3-hydroxy-3-methylglutaryl-coenzyme A reductase inhibitors, recently underwent important label and safety changes.2 Due to the unpredictability of serious hepatic injury in statin users, and the fact that monitoring more frequently does not seem to prevent hepatic injury, the labeling of all statins have been updated to reflect a change in this monitoring. This comes from an extensive review of statin data, carried out by the FDA. The review determined that all available statins are associated with a very low risk of serious hepatic injury, which is not averted by routine serum alanine aminotransferase monitoring. It is now recommended that physicians monitor liver enzymes before starting statins and as clinically indicated thereafter.
In addition, the effect of statins on cognition was evaluated by the FDA by reviewing its Adverse Event Reporting System (AERS) database as well as published medical literature and randomized clinical trials. The postmarketing adverse-event reports most commonly describe cognitive impairment in people older than age 50, whose memory impairment (e.g., loss or impairment) abated upon discontinue of the statin. No associations were noted between the impairment and any particular statin or statin dose, patient age, or other associated medication use. Occurrence was very variable, and could occur from one day following commencement of the statin through years of use. It was not connected to dementia. Information derived from observational studies and clinical studies did not indicate that cognitive changes are common or lead to progressive cognitive decline.